Dear Hospital Administrator Letter: New York Patient Occurrence and Tracking System (NYPORTS), March 15, 2011

March 15, 2011

Dear Hospital Administrator:

The New York State Department of Health Patient Safety Center is kicking off a new initiative to provide facilities with important feedback from the New York Patient Occurrence and Tracking System (NYPORTS). This letter concerns several recently reported medication errors involving Argatroban. Argatroban is an anticoagulant often used for patients with heparin-induced thrombocytopenia. It is a high alert medication, indicating heightened risk of causing significant patient harm when it is used in error. Several commonalities have been identified in the root cause analysis reports received from facilities over the past several years.

  • Argatroban was not included in clinical decision support systems and drug libraries, including smart pump drug library and pharmacy drug verification systems. This prevented the systems from providing alerts following errors in dosing or in pump programming.
  • Argatroban was not on the high alert medication lists. This meant the dose could be dispensed and administered without the double checks in place for other high alert medications.
  • The relative infrequency of Argatroban use contributed to inexperience of medical, nursing and pharmacy staff in safe dosing and administration. In particular, hepatic and renal impairment should be considered when choosing the most appropriate direct thrombin inhibitor and in determining the dosing schedule.

Since Argatroban has no known reversal agent, it makes awareness and prevention the principal mechanisms for avoiding serious patient harm due to overdose. Based on our review of Argatroban events PSC recommends that each facility:

  • Review, and revise as necessary, high alert medication lists, IV pump drug libraries, and other drug information systems, to assure inclusion of Argatroban and implementation of appropriate dosing and error prevention activities.
  • Determine if sufficient safety systems are in place with regard to Argatroban, and other high alert medications, to provide evidenced based treatment upon detection of an overdose.
  • Consider implementing additional safety measures and education efforts when a high alert medication is new to a facility/unit/diagnostic and/or therapeutic patient population.

The Department hopes that this type of communication is helpful to your pursuit of improving patient safety. If you have any questions, please contact the Patient Safety Center at (518) 408-1219 or


John Morley, Medical Director
Office of Health Systems Management
Colleen McLaughlin
Patient Safety Center